Pennsylvania, 2012

Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012

January 1 to 3, 2012 · NWS CLE · 2 events in 2 counties and zones

An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across northwestern Pennsylvania late on the 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across northwestern Pennsylvania late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. The snow bands were the most intense during the afternoon and evening hours of the 2nd and again during the morning hours of the 3rd. West to northwest winds gusted to as much as 30 mph through the afternoon hours of the 2nd causing much blowing and drifting snow. Winds gradually diminished late on the 2nd through the 3rd. Snowfall totals ranged from one to two feet over much of inland Erie County and northern Crawford County. In Erie County, a peak total of 25.1 inches was reported at Franklin Center with 22.5 inches at Edinboro. A peak total was of 26.2 inches was reported at Canadohta Lake in Crawford County with 21.5 inches at Meadville and 20.0 inches at Conneautville. This was the first significant snow event of the season and resulted in difficult travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 1, 10:32 PM EST, 28 minutes earlier.

Area forecast discussion, Jan 1, 10:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1032 PM EST SUN JAN 1 2012

.SYNOPSIS...
A COLD FRONT WILL EXIT TO THE EAST THIS EVENING WITH A SECONDARY
ARCTIC COLD FRONT DROPPING DOWN FROM THE NORTH LATE MONDAY. THIS
WILL RESULT IN SIGNIFICANT LAKE EFFECT SNOWFALL IN THE SNOWBELT
BEFORE SNOW TAPERS OFF ON TUESDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPPER LEVEL TROUGH IS NOW INTO WESTERN OHIO. LIFT IN THE VICINITY
OF THIS TROUGH AXIS WILL CONTINUE TO PRODUCE SCATTERED SNOW
SHOWERS. AS IT PASSES WE WILL HAVE TO SEE IF THE LAKE EFFECT BANDS
CAN DEVELOP. BELIEVE THE LAKE ENHANCED SNOW SHOWERS WILL PRODUCE
ACCUMULATIONS FROM LAKE AND GEAUGA COUNTY EASTWARD INTO NW PA.
BEST ACCUMULATIONS OVERNIGHT SHOULD BE ACROSS ERIE COUNTY PA WHERE
3 TO LOCALLY 5 INCHES MAY OCCUR...ELSEWHERE 1 TO LOCALLY 3 INCHES.
WINDS BEGIN TO SHIFT A BIT MORE TO THE WEST NORTHWEST BY 12Z SO
THE BANDS COULD DEVELOP FURTHER TO THE WEST BY SUNRISE. IF THESE
DO MATERIALIZE THERE MAY BE A BAND THAT DEVELOPS NEAR LORAIN
COUNTY AND EXTENDS EASTWARD ACROSS CUYAHOGA COUNTY AND POINTS
EASTWARD. THIS COULD MAKE FOR A SLOW MORNING COMMUTE FOR CLEVELAND
AND VICINITY IF IT DOES OCCUR.

WINDS HAVE DECREASED ENOUGH ACROSS INLAND LOCATIONS TO ALLOW THE
WIND ADVISORY TO EXPIRE. GUSTS FOR THE LAKESHORE COUNTIES REMAINS
CLOSE TO ADVISORY LEVELS SO HAVE ALLOWED IT TO CONTINUE UNTIL MIDNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
LAKE EFFECT WILL TRANSITION ON MONDAY FROM WESTERLY FLOW IMPACTING
AREAS ALONG THE SHORELINE TO A NORTHWESTERLY FLOW IMPACTING AREAS
FURTHER INLAND. THROUGH 18Z THE HEAVY SNOW WILL LARGELY BE CONFINED
TO FAVORED WESTERLY FLOW AREAS FROM CUYAHOGA TO ERIE/CRAWFORD
COUNTIES. LATE MONDAY AFTERNOON INTO MONDAY EVENING THE SNOW WILL
EXPAND SOUTHWARD AND BECOME HEAVY AT TIMES ACROSS PORTIONS OF
LORAIN/MEDINA/SUMMIT/PORTAGE COUNTIES AS THE RE-ENFORCING ARCTIC
FRONT COMES THROUGH. THIS WILL SIGNAL A MORE DRAMATIC WIND SHIFT TO
THE NORTHWEST AND MORE CLASSIC LAKE EFFECT CONDITIONS. LAKE TO 850MB
DELTA T VALUES INCREASE TO NEAR 19C WITH EQUILIBRIUM LEVELS NEAR
13000 FEET AND LAKE INDUCED CAPE OF AROUND 600 J/KG. A LAKE EFFECT
SNOW WATCH HAS BEEN ISSUED FOR MEDINA/SUMMIT/PORTAGE COUNTIES FROM
10 AM MONDAY THROUGH 4 PM TUESDAY. HEAVY SNOW IS EXPECTED ACROSS
MAINLY NORTHERN PORTIONS OF THESE COUNTIES AND MAY EXCEED 8 INCHES
IN 24 HOURS...WHILE SOUTHERN AREAS WOULD BE CLOSER TO ADVISORY
CRITERIA. FOR THIS REASON AND THE LATER START TIME HAVE DECIDED TO
HANDLE WITH JUST A WATCH AT THIS TIME.

ALTHOUGH WINDS WILL BE ON THE DECREASE BY MONDAY NIGHT... GUSTS TO
35 MPH(LOCALLY HIGHER ALONG I-90 AND NEAR THE LAKE) WILL REMAIN
POSSIBLE AND WILL LIKELY BE THE TIME FRAME WHERE BLOWING SNOW IS THE
GREATEST THREAT. TEMPERATURES FALLING INTO THE TEENS WILL SUPPORT A
LIGHTER SNOW THAT IS MORE CONDUCIVE TO BLOWING. PERIODS OF NEAR ZERO
VISIBILITY WILL BE POSSIBLE IN THE HEAVIER SNOW SQUALLS ACROSS METRO
CLEVELAND AND CAN NOT ENTIRELY RULE OUT BLIZZARD CONDITIONS IF THE
BANDS OF HEAVY SNOW BECOME WIDESPREAD ENOUGH. ALSO TO NOTE IS A
LIKELY CONNECTION TO THE DOMINANT BAND COMING OFF SOUTHERN LAKE
HURON. CURRENT HIGH-RES MODELS SHOW THIS BAND ORIENTED INTO
ASHTABULA/TRUMBULL/CRAWFORD PA AND COULD RESULT IN A PERIOD OF
INTENSE SNOWFALL. WILL HAVE TO MONITOR THE LOCATION OF THIS FEATURE
OVER THE NEXT 24 HOURS. GENERAL ACCUMULATIONS ON MONDAY RANGE FROM 4
TO 6 INCHES IN THE SNOW BELT TO 2 TO 4 INCHES FARTHER SOUTH.
ACCUMULATIONS ON MONDAY NIGHT RANGE FROM AN ADDITIONAL 4 TO 8 INCHES
IN THE SNOW BELT TO 2 TO 6 INCHES FOR THE NEXT TIER OF COUNTIES
SOUTH.

BY 12Z TUESDAY THE MODELS SHOW DEEPER MOISTURE IN THE ARCTIC AIRMASS
STARTING TO STRIP AWAY. MODEL SOUNDINGS SHOW THE MOISTURE DEPTH
DROPPING DOWN BELOW 6000 FEET BY TUESDAY AFTERNOON BUT THE STRONG
THERMAL DIFFERENCE OVER LAKE ERIE WILL STILL BE SUPPORTIVE HEALTHY
SNOW SHOWERS. ADDITIONAL ACCUMULATIONS WILL CONTINUE IN THE SNOW
BELT WITH THE INLAND EXTENT DECREASING THROUGH THE DAY. BACKING FLOW
DURING THE AFTERNOON WILL ALSO START TO ORIENT THE LINGERING LAKE
EFFECT EASTWARD TOWARD PENNSYLVANIA AGAIN. ADDITIONAL ACCUMULATIONS
WILL GENERALLY RANGE FROM 1-3 INCHES IN THE SNOWBELT ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NO MAJOR STORMS ARE EXPECTED AT THIS TIME...HOWEVER...ACCORDING TO
THE GFS SATURDAY LOOKS INTERESTING WITH A LOW DEVELOPING OVER THE
OHIO VALLEY. OTHERWISE...SOME SNOW SHOWERS COULD BE OCCURRING IN THE
SNOW BELT WEDNESDAY ASSOCIATED WITH A WEAK TROF THAT WILL MOVE
THROUGH. LAKE EFFECT SNOW SHOWERS WILL OCCUR WEDNESDAY
NIGHT...MOISTURE IS NOT REAL HIGH AND THEN SOME SNOW SHOWERS LINGER
INTO THURSDAY UNTIL THE WARM ADVECTION STARTS. ELSEWHERE PARTLY
CLOUDY AND DRY CONDITIONS. THE MODELS ARE IN GENERAL AGREEMENT WITH
THIS.

ANOTHER TROF MOVES THROUGH FRIDAY...IT IS POSSIBLE THAT IT COULD
MOVE THROUGH GENERALLY DRY. THE MODELS DON'T AGREE ON SATURDAY WITH
THE PLACEMENT OF THE LOW BUT THEY DO AGREE THAT SOME KIND OF
PRECIPITATION MAY OCCUR AND THEN HIGH PRESSURE WILL BEGIN TO BUILD
IN ON SUNDAY.

USED HPC TEMPERATURE GUIDANCE WITH SOME MINOR TWEAKS. TEMPERATURES
WILL BE MAINLY NEAR NORMAL.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
COLD FRONT EAST OF SITES THIS EVENING WITH WINDS MAINLY WSW TO W
ACROSS THE AREA. WIND SPEEDS HAVE BEEN HOLDING UP ACROSS MANY
LOCATIONS...AND SEE LITTLE OVERALL CHANGE IN SPEEDS THROUGH THE
OVERNIGHT WITH TIGHTER GRADIENT IN PLACE.

COLDER AIR BUILDING IN ACROSS THE AREA THIS EVENING WITH SOME SNOW
SHOWERS ACROSS TOL AND RAIN SHOWERS STILL FROM CLE EAST. PRECIP WILL
BECOME PRIMARILY SNOW BY 06Z...BUT NOT EXPECTING MUCH IMPACT FROM
SNOW SHOWERS THROUGH TONIGHT. LAKE EFFECT SNOW SHOWERS INCREASING
THROUGH MONDAY ACROSS THE AREA. EVEN WESTERN SITES MAY SEE SOME SNOW
SHOWERS OFF LAKE MICHIGAN SO NEEDED TO INCLUDE SOME MENTION OF SHSN
THERE. FOR THE REMAINDER OF THE AREA TRENDED TOWARD A PERIOD OF
LOWER MVFR TO EVEN POSSIBLY SOME BRIEF PERIODS OF IFR SNOW SHOWERS
IN THE LATE MORNING AND AFTERNOON AS ANOTHER UPPER TROUGH SWINGS
ACROSS THE LAKE. WITH WINDS MORE WEST AND NORTHWEST AT THAT TIME
THINKING THERE WILL BE A GOOD CHANCE FOR SITES SUCH AS MFD-CAK-YNG
TO ALSO BECOME INVOLVED WITH MVFR TO IFR SNOW SHOWERS. SNOW SHOWERS
STILL EXPECTED ACROSS THE WEST BUT CONFIDENCE LOW AS TO HOW MUCH
IMPACT THERE WILL BE THERE BY MID AFTERNOON MON. WINDS WILL SHIFT TO
THE NORTHWEST THROUGH THE DAY MON BUT NOT EXPECTING MUCH OF A
DECREASING TREND.

.OUTLOOK...NON VFR THROUGH MONDAY NIGHT. NON VFR NE OH/NW PA
TUESDAY THROUGH TUESDAY NIGHT WITH LAKE EFFECT SNOW SHOWERS. LOCAL
NON-VFR WEDNESDAY/WEDNESDAY NIGHT.

&&

.MARINE...
THE BEST CHANCE OF THE 45 KNOT SUSTAINED WINDS WILL BE JUST AFTER
THE FRONTAL PASSAGE AND THEN 40 KNOTS SEEMS THE BEST AT THIS TIME
SINCE THE COLD ADVECTION IS MORE GRADUAL. AT THIS TIME IT LOOKS LIKE
THE DECREASE IN GALE FORCE WINDS IS ABOUT ON SCHEDULE...IT COULD BE
A FEW HOURS SOONER...WILL LET THE NEXT SHIFT TAKE A LOOK AT THAT.
THE LOW WATER ALSO LOOKS VERY REASONABLE. AFTER THE GALE A SMALL
CRAFT ADVISORY WILL BE NEEDED FOR A PORTION OF LAKE ERIE UNTIL THE
WINDS DECREASE TUESDAY NIGHT AS A RIDGE BRIEFLY BUILDS OVER THE
LAKE.
FOR WEDNESDAY THROUGH SUNDAY...COLD FRONTS/TROUGHS WILL MOVE THROUGH
AT TIMES. SMALL CRAFT ADVISORIES WILL BE NEEDED AT TIMES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ011>014-089.
     LAKE EFFECT SNOW WARNING UNTIL 4 PM EST TUESDAY FOR OHZ012>014-
     089.
     LAKE EFFECT SNOW WARNING FROM 4 AM MONDAY TO 4 PM EST TUESDAY
     FOR OHZ011-023.
     LAKE EFFECT SNOW WATCH FROM 10 AM EST MONDAY THROUGH TUESDAY
     AFTERNOON FOR OHZ020>022.
PA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR PAZ001-002.
     LAKE EFFECT SNOW WARNING UNTIL 4 PM EST TUESDAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 4 PM EST MONDAY FOR LEZ061-145>149-165>169.
     LOW WATER ADVISORY UNTIL 10 AM EST MONDAY FOR LEZ142>144-
     162>164.
     GALE WARNING UNTIL 10 AM EST MONDAY FOR LEZ142>144-162>164.

&&

SYNOPSIS...KEC
NEAR TERM...MULLEN
SHORT TERM...KEC
LONG TERM...KIELTYKA
AVIATION...ABE
MARINE...KIELTYKA
Hazardous weather outlook, Jan 1, 10:53 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1053 PM EST SUN JAN 1 2012

OHZ012>014-089-PAZ001-002-030400-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
1053 PM EST SUN JAN 1 2012

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-017>019-027>033-036>038-047-030400-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-
1053 PM EST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011-030400-
CUYAHOGA-
1053 PM EST SUN JAN 1 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM MONDAY TO 4 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ020>022-030400-
MEDINA-SUMMIT-PORTAGE-
1053 PM EST SUN JAN 1 2012

...LAKE EFFECT SNOW WATCH IN EFFECT FROM 10 AM EST MONDAY THROUGH
TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ023-030400-
TRUMBULL-
1053 PM EST SUN JAN 1 2012

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM MONDAY TO 4 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ003-030400-
CRAWFORD PA-
1053 PM EST SUN JAN 1 2012

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-030400-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
1053 PM EST SUN JAN 1 2012

...GALE WARNING IN EFFECT UNTIL 10 AM EST MONDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-030400-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1053 PM EST SUN JAN 1 2012

...GALE WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Crawford

When
January 1, 11:00 PM EST to January 3, 2:00 PM EST
Where
Crawford forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across northwestern Pennsylvania late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. A peak total was of 26.2 inches was reported at Canadohta Lake in Crawford County with 21.5 inches at Meadville and 20.0 inches at Conneautville. This was the first significant snow event of the season and resulted in difficult travel conditions.

Lake-Effect Snow, Southern Erie

When
January 1, 11:00 PM EST to January 3, 2:30 PM EST
Where
Southern Erie forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of strong low pressure passed well to the north of Lake Erie on January 1st. A strong cold front trailing the low swept east across northwestern Pennsylvania late on the 1st. Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the late evening hours of the 1st. Bands of lake effect snow then continued into the afternoon hours of January 3rd before dissipating. The snow was locally heavy with visibilities at times less than a quarter mile. A peak total of 25.1 inches was reported at Franklin Center with 22.5 inches at Edinboro. This was the first significant snow event of the season and resulted in difficult travel conditions.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356619, 356620.